Alert archive / Georgia / Special Weather Statements in 2017
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Mar 21, 2017, 9:20 PM EDT for 14 counties in Georgia. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2017, 9:20 PM EDT (01:20 UTC)
- Expired
- Mar 21, 2017, 10:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Atlanta, GA
- Wind
- 50
Counties Butts County, GA, Clayton County, GA, Coweta County, GA, Fayette County, GA, Heard County, GA, Henry County, GA, Jasper County, GA, Lamar County, GA, Meriwether County, GA, Newton County, GA, Pike County, GA, Rockdale County, GA, Spalding County, GA, Troup County, GA
The radar
The Atlanta radar (KFFC), 33 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 9:21 PM EDT | TSTM WND DMG | Willow Creek Estates, GA | A SMALL TREE WAS BLOWN OVER AND DAMAGE TO A HOUSE OCCURED AFTER AN UNSECURED OBJECT WAS BLOWN INTO IT |
| Mar 21, 9:45 PM EDT | TSTM WND DMG | 1 Nw Velta, GA | MULTIPLE TREES AND POWERLINES DOWN ALONG STANTON ROAD... SOUTH OF CONYERS. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 2348 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
203
WWUS82 KFFC 220120
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
920 PM EDT TUE MAR 21 2017
GAZ034-042-044>046-048-052>059-066>068-070-071-220200-
Butts GA-Fayette GA-Rockdale GA-Monroe GA-Coweta GA-Carroll GA-
Gwinnett GA-Troup GA-Heard GA-Jasper GA-Meriwether GA-Newton GA-
Pike GA-Henry GA-South Fulton GA-Lamar GA-Clayton GA-DeKalb GA-
Spalding GA-
920 PM EDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR BUTTS...FAYETTE...ROCKDALE...
NORTHWESTERN MONROE...COWETA...SOUTHERN CARROLL...SOUTHERN
GWINNETT...TROUP...HEARD...JASPER...MERIWETHER...NEWTON...PIKE...
HENRY...SOUTH FULTON...NORTHERN LAMAR...CLAYTON...SOUTHEASTERN DEKALB
AND SPALDING COUNTIES UNTIL 1000 PM EDT...
At 920 PM EDT...a line of strong thunderstorms was extending from
near Conyers to near Graham...and moving south at 30 mph.
HAZARD...40 to 50 mph wind and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Newnan, Lagrange, Carrollton, Griffin, McDonough, Fayetteville,
Conyers, Covington, Barnesville, Jackson, Jonesboro, Monticello,
Zebulon, Franklin, Greenville, Peachtree City, Stockbridge, Union
City, Forest Park and Riverdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3363 8430 3372 8412 3381 8402 3365 8379
3319 8354 3317 8355 3290 8519 3353 8531
TIME...MOT...LOC 0120Z 345DEG 26KT 3362 8400 3348 8529
WIND...50MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 21, 7:55 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 21, 7:55 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion...Updated for Aviation National Weather Service Peachtree City GA 755 PM EDT Tue Mar 21 2017 A cold front is currently situated along the GA/TN border. This boundary will continue to sag southward overnight and Wednesday. Still monitoring conditions for potentially severe weather late this afternoon amd evening. 18Z FFC sounding shows very steep mid level lapse rates in place along with ~1500 j/kg of surface based CAPE. However, moisture is the column is lacking. Have seen some cu pop this afternoon, and even with the favorable conditions, convection has not fired. Matter of fact, weak showers that developed across south central TN diminished as they moved southward. The hi-res models are now developing some isold/sct convection out ahead of the main complex late this afternoon. However, the main system will be related to the complex currently pushing south across western TN. Models continue to evolve this into a MCS that moves across northern GA during the early evening hours. The hi-res models keep most of the activity north of the Interstate 20 corridor. The main mode of any severe weather that develops will be large hail and damaging wind gusts. Even now, there isn't much convergence along the frontal boundary. Do expect shra/tsra to diminish overnight with the loss of heating and any mid level support. With little surface moisture and lacking frontal forcing on Wednesday, so have removed pops. NListemaa .LONG TERM /Thursday through Tuesday/... Medium-range models continue to show a progressive pattern through the extended forecast period. General timing of the various features translating through the flow will vary somewhat from run-to-run, however 12Z run does not show significant deviation from the previous cycle, and little change was made to the Long Term Forecast grids at this time. Please see the previous Long Term Forecast Discussion below. 20 Previous LONG TERM Discussion /Wednesday Night through Monday/... A front will cross the region Wednesday with strong high pressure building in from the north. Given some mid-level impulses and residual moisture within the column, some model solutions are hinting at scattered showers through Thursday. Kept a schc pop to account for this with the understanding that the apparent high will likely win out, limiting precipitation coverage overall. So, anticipate cloudy skies and much cooler temperatures Thursday under northeast/easterly flow. Temperatures may run 10 degrees or so below normal..in the low/mid 50s in north GA and around 60 within central GA. Mid-level ridging will cross the region with the surface high staying locked into place across north/northeast GA through much of Friday. This will keep temperatures around climo for Friday. The high will move out to sea Friday night into Saturday allowing return flow to develop. Given this, we expect dry conditions Friday through much of Saturday ahead of the next storm system. A potent closed low will drop out of the Rockies and quickly move east through the weekend. The models have started to slow this feature the last couple of runs and also a weakening trend has been noted. A front will approach from the west late Saturday and slowly drape across northern GA before becoming washed out Sunday night. Given the upper level support is weakening with a broad surface boundary, feeling the overall coverage and intensity of any thunderstorm activity is waning at this point. Another weak impulse will approach Monday afternoon, helping to initiate shower activity across the residual boundary in north GA. From this, you might gain the perspective that central GA will likely see little in the way of precipitation amounts through the long term...and you would be correct as much of the dynamics will be lofted to the north. Above normal temperatures expected through most of the long term, apart from cooler airmass Thursday into early Friday. 26 && .AVIATION... 00Z Update... Cold front will continue to sag south overnight and into early Wednesday. Showers and strong to severe thunderstorms will continue to sag southeast into GA this evening. Not confident the storms will make it as far south and KMCN and KCSG. MVFR conditions possible toward morning...but VFR conditions expected for the afternoon on Wednesday. Winds will remain west to northwest tonight with occasional gusts in strong storms. Winds becoming northeast after 16z Wednesday. //ATL Confidence...00Z Update... High confidence all elements...except medium on mvfr in the morning. 41 && .PRELIMINARY POINT TEMPS/POPS... Athens 57 71 43 54 / 60 10 20 20 Atlanta 57 72 47 54 / 40 10 20 20 Blairsville 50 66 38 51 / 70 10 20 20 Cartersville 54 68 45 55 / 50 10 20 20 Columbus 60 79 54 61 / 10 10 20 20 Gainesville 55 70 43 52 / 60 10 20 20 Macon 60 76 50 57 / 10 10 20 20 Rome 54 67 44 57 / 50 10 20 20 Peachtree City 55 73 48 55 / 20 10 20 20 Vidalia 62 75 51 58 / 10 10 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch until 11 PM EDT this evening for the following zones: Banks...Barrow...Bartow...Catoosa...Chattooga... Cherokee...Clarke...Clayton...Cobb...Dade...Dawson...DeKalb... Douglas...Fannin...Floyd...Forsyth...Gilmer...Gordon...Greene... Gwinnett...Hall...Henry...Jackson...Lumpkin...Madison...Morgan... Murray...Newton...North Fulton...Oconee...Oglethorpe... Paulding...Pickens...Polk...Rockdale...South Fulton... Taliaferro...Towns...Union...Walker...Walton...White... Whitfield...Wilkes. && SHORT TERM...41 LONG TERM....20 AVIATION...41
Hazardous weather outlook, Mar 21, 12:00 PM EDT, 9 hours 20 minutes before
Hazardous Weather Outlook...Updated National Weather Service Peachtree City GA 1200 PM EDT Tue Mar 21 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-221115- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1200 PM EDT Tue Mar 21 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered strong to severe thunderstorms are likely across portions of north Georgia this afternoon through the evening hours. A few of these storms could produce large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... There is a chance of thunderstorms across north Georgia Saturday through Sunday. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Local storm report, Mar 21, 9:05 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
905 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST BLUE RIDGE 34.87N 84.32W
03/21/2017 M64 MPH FANNIN GA MESONET
GDOT RWIS SITE MEASURED 64 MPH WIND GUST WITH THE LINE
OF STORMS.
&&
EVENT NUMBER FFC1700288
KSLocal storm report, Mar 21, 9:08 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
908 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 2 S CUMMING 34.18N 84.14W
03/21/2017 M61 MPH FORSYTH GA MESONET
GDOT RWIS SITE REPORTED 61 MPH WIND GUST WITH THE LINE
&&
EVENT NUMBER FFC1700289
KSLocal storm report, Mar 21, 9:09 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
909 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG WALESKA 34.31N 84.55W
03/21/2017 CHEROKEE GA EMERGENCY MNGR
MULTIPLE REPORTS OF TREES AND POWER LINES DOWN IN THE
WALESKA AREA...SEVERAL BRUSH FIRES CAUSED BY DOWNED
POWER LINES
&&
EVENT NUMBER FFC1700290
KINGLocal storm report, Mar 21, 9:10 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
910 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND GST OLDE FEDERAL POINTE 34.22N 83.95W
03/21/2017 M60 MPH HALL GA MESONET
CWOP SITE MEASURED 60 MPH WIND GUST
&&
EVENT NUMBER FFC1700291
KSLocal storm report, Mar 21, 9:15 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
915 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG KINGRIDGE ESTATES 34.09N 84.54W
03/21/2017 CHEROKEE GA EMERGENCY MNGR
ROAD SIGN REPORTED ON TOP OF A CAR AT INTERSECTION OF
US-92 AND I-575.
&&
EVENT NUMBER FFC1700292
KINGSpecial weather statement, Mar 21, 9:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
920 PM EDT TUE MAR 21 2017
GAZ034-042-044>046-048-052>059-066>068-070-071-220200-
Butts GA-Fayette GA-Rockdale GA-Monroe GA-Coweta GA-Carroll GA-
Gwinnett GA-Troup GA-Heard GA-Jasper GA-Meriwether GA-Newton GA-
Pike GA-Henry GA-South Fulton GA-Lamar GA-Clayton GA-DeKalb GA-
Spalding GA-
920 PM EDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR BUTTS...FAYETTE...ROCKDALE...
NORTHWESTERN MONROE...COWETA...SOUTHERN CARROLL...SOUTHERN
GWINNETT...TROUP...HEARD...JASPER...MERIWETHER...NEWTON...PIKE...
HENRY...SOUTH FULTON...NORTHERN LAMAR...CLAYTON...SOUTHEASTERN DEKALB
AND SPALDING COUNTIES UNTIL 1000 PM EDT...
At 920 PM EDT...a line of strong thunderstorms was extending from
near Conyers to near Graham...and moving south at 30 mph.
HAZARD...40 to 50 mph wind and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Newnan, Lagrange, Carrollton, Griffin, McDonough, Fayetteville,
Conyers, Covington, Barnesville, Jackson, Jonesboro, Monticello,
Zebulon, Franklin, Greenville, Peachtree City, Stockbridge, Union
City, Forest Park and Riverdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3363 8430 3372 8412 3381 8402 3365 8379
3319 8354 3317 8355 3290 8519 3353 8531
TIME...MOT...LOC 0120Z 345DEG 26KT 3362 8400 3348 8529
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 8:00 PM EDT | Special Weather Statement | FFC | Walton | 30 min |
| Mar 21, 8:02 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Jackson, Madison | 31 min |
| Mar 21, 8:07 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Fannin, Gilmer, Hall, Lumpkin, Pickens and 3 more | 38 min |
| Mar 21, 8:08 PM EDT | Severe Thunderstorm Warning | FFC | Morgan, Oconee, Walton | 52 min |
| Mar 21, 8:14 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cherokee, Cobb, Dawson, Floyd, Forsyth and 3 more | 46 min |
| Mar 21, 8:19 PM EDT | Flash Flood Warning | FFC | Clarke, Greene, Oconee, Oglethorpe, Taliaferro, Wilkes | 6 hr |
| Mar 21, 8:30 PM EDT | Special Weather Statement | FFC | Oglethorpe | 45 min |
| Mar 21, 8:40 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Clayton, Cobb, DeKalb, Douglas, Forsyth and 5 more | 50 min |
| Mar 21, 8:44 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Barrow, Forsyth, Gwinnett, Hall, Jackson and 2 more | 46 min |
| Mar 21, 8:49 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Oconee, Oglethorpe | 41 min |
| Mar 21, 9:22 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Clarke, Greene, Jackson, Madison, Morgan and 5 more | 38 min |
| Mar 21, 9:45 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Greene, Hancock, Morgan, Oglethorpe, Putnam and 4 more | 45 min |
| Mar 21, 9:53 PM EDT | Special Weather Statement | FFC | Baldwin, Butts, Harris, Jasper, Jones, Lamar and 7 more | 52 min |
| Mar 21, 10:24 PM EDT | Special Weather Statement | FFC | Baldwin, Glascock, Hancock, Jefferson, Jones, Washington | 36 min |
| Mar 21, 10:55 PM EDT | Special Weather Statement | FFC | Emanuel, Johnson, Wilkinson | 50 min |
| Mar 21, 11:51 PM EDT | Special Weather Statement | FFC | Montgomery, Toombs | 39 min |
Nearby
Special Weather Statements in Georgia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.